Tennessee, 2001

Damaging Wind in Tennessee, April 15, 2001

April 15, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 15, 3:25 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 3:25 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EDT SUN APR 15 2001

15/00Z MODELS ARE NOW INDICATING THAT S/W ENERGY APPROACHING THE MID
MISSISSIPPI RIVER VALLEY WILL BE THE DOMINANT WEATHER FEATURE
AFFECTING THE FORECAST AREA TODAY AND TONIGHT...WITH SHOWERS AND
THUNDERSTORMS THROUGH THE EARLY SECOND PERIOD. IN PARTICULAR...
FOR THIS AFTERNOON AND EARLY EVENING...IMPRESSIVE 1000/850-MB QG
FORCING PHASES WITH A DEVELOPING THETA-E RIDGE...AS A COLD FRONT IS
DRAGGED SOUTH OF THE BACK SIDE OF THE DOMINANT U/L S/W. ETA CAPES AND
LI/S BECOME STRONGLY UNSTABLE JUST AHEAD OF THE FRONT ~ 00Z...AND
LOW-LAYER SHEAR SUPPORTS THE POTENTIAL FOR WIND DAMAGE.

THEN...EXPECT POST-FRONTAL PARTIAL CLEARING CENTRAL/SOUTH WITH
CLOUDS HOLDING TOUGHER IN THE NORTHEAST.

MONDAY...A VERY STRONG ARCTIC COLD FRONT PUSHES THROUGH THE FORECAST
AREA IN THE P.M., WITH VERY COLD TEMPERATURES ALOFT POISED JUST TO
THE NORTH. H8 TEMPERATURES FALL CLOSE TO -10 C IN THE NORTH BY
17/12Z...PRODUCING SOME L/L INSTABILITY AND A SWATH OF HIGH R/H.
WILL LOWER TUESDAY MORNING TEMPERATURES...AND CALL FOR A CHANCE
POP OF RW/SW ALL THE WAY DOWN INTO THE SOUTHERN MOUNTAINS (UPSLOPE
FLOW SUPPORTS THIS EXTENSION).

BASICALLY ACCEPTED A MOS TEMPERATURE BLEND BETWEEN THE MAV AND FWC...
WITH NO FAN VALUES AVAILABLE.

FCSTID = 4
CHA   72  51  70  44 / 100  40   0  10
TYS   70  50  66  41 / 100  40   0  20
TRI  A 69  45  61  38 /  70  40   0  30
OQT   70  50  65  40 / 100  40   0  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DM

In the hours before

Special weather statement, Apr 15, 5:00 AM EST, 3 hours 40 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN APR 15 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS EAST
TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA...AND SOUTHWEST
VIRGINIA FROM LATE MORNING THROUGH THIS AFTERNOON.  THE MOST LIKELY
SEVERE WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS.  THERE MAY ALSO
BE HAIL TO ONE INCH IN DIAMETER.  AN ISOLATED TORNADO CAN NOT BE
RULED OUT.

A FAIRLY STRONG UPPER LEVEL SYSTEM AND AN ASSOCIATED COMPLEX FRONTAL
SYSTEM WILL MOVE TOWARD AND THROUGH THE AREA TODAY.  THE BEST
CHANCES FOR SEVERE STORMS WILL BE FROM LATE MORNING TO EARLY
AFTERNOON...AS AN AREA OF PRE-EXISTING STRONG TO SEVERE
THUNDERSTORMS MOVES INTO THE AREA FROM THE WEST.  AS THESE STORMS
MOVE EAST...AIR NEAR THE SURFACE WILL BECOME MORE MOIST AND
WARM...AND COOLER AIR WILL MOVE IN ALOFT.  THIS COMBINATION WILL
RESULT IN A DESTABILIZATION OF THE ATMOSPHERE.  IN
ADDITION...RELATIVELY STRONG WINDS A FEW THOUSAND FEET ABOVE THE
SURFACE WILL MOVE INTO THE AREA.  THESE WINDS MAY BE BROUGHT DOWN TO
THE SURFACE IN THUNDERSTORMS...HELPING INCREASE THE CHANCE OF
DAMAGING WINDS.

STRAIGHT LINE WINDS TO 70 MPH WILL BE POSSIBLE.  HAIL TO ONE INCH IN
DIAMETER WILL ALSO BE POSSIBLE.  FINALLY...AN ISOLATED TORNADO CAN
NOT BE RULED OUT.

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING THROUGH THIS
AFTERNOON.  STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA
OUTLETS FOR THE LATEST ON THIS POTENTIAL SEVERE WEATHER EVENT.

SP

The radar

The Knoxville radar (KMRX), 138 km away, was scanning. The volume nearest the first event began at 13:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
April 15, 8:40 AM EST
Where
Meigs County, 6 mi SW of Ten Mile
Crop damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
35.600, -84.767

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243585.